Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 99, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 17, 2012, 1:55 PM CDT for Crittenden County, Kentucky. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2012, 1:55 PM CDT (18:55 UTC)
- Expired
- Mar 17, 2012, 2:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crittenden County, KY
The radar
The Paducah radar (KPAH), 68 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 2:10 PM CDT | HAIL 0.25 | Marion, KY | PUBLIC REPORT RELAYED BY WPSD-TV IN PADUCAH KENTUCKY. |
| Mar 17, 2:15 PM CDT | HAIL 0.25 | Marion, KY | REPORTED IN THE HIGHLAND CIRCLE AREA OF MARION KENTUCKY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 622 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
044
WUUS53 KPAH 171855
SVRPAH
KYC055-171930-
/O.NEW.KPAH.SV.W.0099.120317T1855Z-120317T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CDT SAT MAR 17 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRITTENDEN COUNTY IN WESTERN KENTUCKY...
* UNTIL 230 PM CDT.
* AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SALEM...OR 6 MILES SOUTHWEST OF MARION...AND MOVING NORTHEAST AT 20
MPH.
* LOCATIONS IN THE WARNED AREA INCLUDE...
MARION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3746 8819 3745 8801 3735 8786 3721 8811
3730 8824
TIME...MOT...LOC 1856Z 222DEG 18KT 3730 8812
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
135
WWUS53 KPAH 171916
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
216 PM CDT SAT MAR 17 2012
KYC055-171930-
/O.CON.KPAH.SV.W.0099.000000T0000Z-120317T1930Z/
CRITTENDEN KY-
216 PM CDT SAT MAR 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRITTENDEN
COUNTY IN WESTERN KENTUCKY UNTIL 230 PM CDT...
AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MARION...MOVING NORTHEAST AT 20 MPH.
AT 213 PM CDT...SKYWARN STORM SPOTTERS REPORTED PEA SIZED HAIL ON
HIGHLAND CIRCLE IN MARION.
LAT...LON 3746 8819 3745 8801 3735 8786 3721 8811
3730 8824
TIME...MOT...LOC 1915Z 222DEG 18KT 3737 8804
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 12:35 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Mar 17, 12:35 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1235 PM CDT SAT MAR 17 2012 .UPDATE... ISSUED AT 1232 PM CDT SAT MAR 17 2012 UPDATED AVIATION SECTION ONLY FOR 18Z TAF ISSUANCE. && .SHORT TERM...(TODAY THROUGH MONDAY NIGHT) ISSUED AT 316 AM CDT SAT MAR 17 2012 A MID LEVEL SHRTWV IS PROGGED TO MOVE ENE FROM THE SRN PLAINS TODAY...AND POSSIBLY AFFECT MUCH OF THE REGION FROM WEST TO EAST WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AS THE LOWER ATMOSPHERE WARMS IN THE AFTERNOON/EARLY TONIGHT. THIS MID LEVEL ENERGY SHOULD TAP THE MOIST AND UNSTABLE ATMOSPHERE...WITH MODERATELY IMPRESSIVE WIND FIELDS ALOFT. WOULD NOT BE SURPRISED TO SEE SOME OF THE STORMS PULSE TO SEVERE LEVELS...ESP CLOSER TO THE MID LVL SHORT WAVE OVER SE MO/SW IL AND THE WRN TIP OF KY. BETTER NEWS STORM WISE COMES INTO PLAY LATER TONIGHT THROUGH TUESDAY...AS MID LVL HIGH OVER THE SE U.S. BULGES NORTH AND SHUTS OFF THE REGION FROM SHORT WAVE DEVELOPMENT. WILL STAY WITH NEAR RECORD WARMTH MON/TUE AS THE AIR MASS IN GENERAL WILL NOT CHANGE. MANY LOCATIONS MAY TOP 80 EARLY NEXT WEEK. .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 316 AM CDT SAT MAR 17 2012 THE PRIMARY CONCERN DURING THIS FORECAST PERIOD IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS AS A SLOW MOVING UPPER LEVEL LOW IMPACTS THE LOCAL FORECAST AREA MID TO LATE WEEK. AT 12Z TUESDAY...A HIGHLY AMPLIFIED UPPER LEVEL PATTERN WILL BE IN PLACE...WITH A DEEP LONGWAVE TROUGH OVER THE WEST AND STRONG RIDGING OVER THE EAST. AS A RESULT...THE QUAD STATE REGION CAN EXPECT CONTINUED VERY WARM CONDITIONS ON STRONG SOUTHERLY WINDS. WHILE A FEW SHOWERS MAY BEGIN TO IMPACT FAR WESTERN PORTIONS OF SOUTHEAST MISSOURI ON TUESDAY...MUCH OF THE AREA IS FORECAST TO REMAIN DRY. TEMPERATURES SHOULD HAVE NO PROBLEM REACHING THE UPPER 70S AND LOWER 80S. MODELS ARE IN GENERAL AGREEMENT THAT SHOWER AND THUNDERSTORM CHANCES WILL INCREASE MARKEDLY FROM WEST TO EAST BEGINNING TUESDAY NIGHT AS THE LONGWAVE TROUGH OVER THE PLAINS BEGINS TO SHIFT SLOWLY EASTWARD TOWARDS THE MISSISSIPPI VALLEY. SOUTHEAST MISSOURI WILL EXPERIENCE THE MAIN IMPACT TUESDAY NIGHT AS THE PRECIPITATION SPREADS EAST. THE LEADING EDGE OF THE ELONGATED AREA OF SHOWERS AND THUNDERSTORMS IS FORECAST TO PROGRESS EASTWARD INTO SOUTHERN ILLINOIS AND FAR WESTERN KENTUCKY ON WEDNESDAY...PERHAPS NOT REACHING SOUTHWEST INDIANA OR THE PENNYRILE REGION OF WESTERN KENTUCKY UNTIL WEDNESDAY NIGHT. WHILE AN ISOLATED SEVERE STORM CANNOT BE ENTIRELY RULED OUT WITH THIS SYSTEM...THE MAIN IMPACT CERTAINLY APPEARS TO BE FROM LOCALLY HEAVY RAIN. AT THIS POINT...FLASH FLOODING DOES NOT APPEAR TO BE A SIGNIFICANT CONCERN EAST OF THE MISSISSIPPI RIVER. HOWEVER...ENOUGH RAIN COULD FALL OVER SOUTHEAST MISSOURI TO POSE A CONCERN FOR FLOODING...ESPECIALLY IN THE OZARK FOOTHILLS OF OUR WESTERNMOST COUNTIES. PRELIMINARY EVENT PRECIPITATION TOTALS OF AROUND AN INCH LOOK PROBABLE EAST OF THE MISSISSIPPI RIVER...WITH 1 TO 2 INCHES EXPECTED ACROSS SOUTHEAST MISSOURI. EVEN HIGHER TOTALS MAY FALL WEST OF POPLAR BLUFF...WHICH IS THE MAIN AREA OF CONCERN AT THIS POINT. WILL NEED TO MONITOR LATER MODEL FORECASTS TO BETTER DELINEATE THE HEAVY RAIN AND FLOODING POTENTIAL. TOWARDS THE END OF THE WEEK...CONFIDENCE REMAINS QUITE LOW WITH REGARD TO HOW QUICKLY THE PRECIPITATION DEPARTS THE AREA. IF THE LONGWAVE TROUGH DEEPENS INTO A CLOSED LOW AS CONSENSUS DEPICTS... THEN THE POTENTIAL FOR RAIN SHOWERS MAY LINGER INTO THE START OF NEXT WEEKEND. HOWEVER...IF THE LONGWAVE TROUGH DOES NOT DEEPEN... THEN A QUICKER DEPARTURE WOULD BE EXPECTED. AT THIS POINT...WE WILL GO WITH A SLOWER PROGRESSION...THUS MAINTAINING SMALL CHANCES FOR SHOWERS AND STORMS INTO FRIDAY AND FRIDAY NIGHT. WHILE TEMPERATURES WILL REMAIN UNSEASONABLY WARM THROUGH THE PERIOD...NEAR RECORD WARMTH SHOULD NOT BE A FACTOR BEYOND TUESDAY AS INCREASED CLOUD COVER AND PRECIPITATION KEEPS A LID ON TEMPERATURES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1232 PM CDT SAT MAR 17 2012 LOWER VFR SCT-BKN DECK ASSOCIATED WITH RIBBON OF THETA-E/WAA SHOWERS/ISOLD TSMS FROM SEMO-SWKY..WHICH WE'VE INCLUDED IN VCTS PTN TAFS THRU PM HOURS. MORE ORGANIZED ACTIVITY ASSOCIATED WIHT UPSTREAM VORT MAY MOVE IN TONIGHT...BUT WE'LL LEAVE ITS MENTION OUT FOR NOW AND CARRY THE MID CLOUD DEBRIS THRU THEN. LIGHT SLYS THRU THE FORECAST TIME PERIOD WILL EBB AND WANE DIURNALLY AND HAVE THAT SO REFLECTED. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
Hazardous weather outlook, Mar 17, 8:01 AM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 801 AM CDT SAT MAR 17 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 428 AM CDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE HIGHEST CHANCE FOR THUNDERSTORMS WILL COME THIS AFTERNOON IN SOUTHEAST MISSOURI...AND DURING THE LATE AFTERNOON OR EARLY EVENING OVER SOUTHWEST ILLINOIS...WESTERN KENTUCKY AND INTO SOUTHWEST INDIANA. THE PRIMARY HAZARDS AT THIS TIME WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS REENTERS THE FORECAST TUESDAY NIGHT THROUGH FRIDAY AS A SLOW MOVING WEATHER SYSTEM IMPACTS THE REGION. WHILE ISOLATED SEVERE STORMS CANNOT BE RULED OUT DURING THIS PERIOD...THE PRIMARY CONCERN WILL BE LOCALLY HEAVY RAIN DUE TO THE SLOW MOVEMENT OF THE ACTIVITY. LOCALIZED FLOODING MAY BECOME A CONCERN OVER WESTERN PORTIONS OF SOUTHEAST MISSOURI TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY TONIGHT.
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.